Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 64, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2003, 4:07 PM EDT for Bladen County, North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2003, 4:07 PM EDT (20:07 UTC)
- Expired
- May 25, 2003, 5:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Bladen County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 902 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 252007
SVRILM
NCC017-252100-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
407 PM EDT SUN MAY 25 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 403 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
COUNCIL...OR ABOUT 13 MILES NORTHEAST OF WHITEVILLE...MOVING EAST
AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KELLY AROUND 435 PM
EAST ARCADIA AROUND 435 PM
FUNNEL CLOUDS ARE POSSIBLE WITH THIS STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3457 7828 3452 7827 3449 7822 3444 7822
3437 7831 3438 7845 3444 7860 3451 7861
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:12 PM EDT, 55 minutes earlier.
Area forecast discussion, May 25, 3:12 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 312 PM EDT SUN MAY 25 2003 SEA BREEZE FRONT AND SFC TROF INLAND HAVE BEEN PRIMARY FOCUS FOR SCATTERED CONVECTION THIS AFTN. EXPECT THINGS TO QUIETEN DOWN AFTER SUNSET BUT WILL HANG ON TO LOW POPS OVERNIGHT AS WEAKENING 500 MB VORT MAX LIFTS ACROSS THE CWA. EXPECT SIMILAR COVERAGE MON AS THE SFC TROF MOVES VERY LITTLE AND WE REMAIN IN UNSTABLE AIRMASS. PER SPC SWODY2...THE ENTIRE CWA FALLS UNDER SLIGHT RISK MON WITH WINDS/HAIL MAIN THREATS. WILL CONTINUE CHANCE POPS THROUGH TUE EVE...THEN REMOVE TUE NIGHT AS THE UPPER LOW DROPS SOUTH AND KICKS THE SFC TROF/LOW NE. SHARP S/WV DIGGING SE WILL CROSS WED WILL WARRANT ONLY A SLIGHT CHANCE POP AS SFC WINDS WNW AND LOW-LEVEL CONVERGENCE LACKING. THU-FRI CHANCE POPS BASED ON APPROACH OF SFC FRONT WHICH MAY ACTUALLY MOVE OFF THE COAST BY FRI. FOR NOW WILL CARRY 30 POPS BOTH DAYS. MARINE: SW WINDS INTO WED AFTN...THEN BECOMING WNW AS SFC LOW/TROF MOVE OFF THE COAST. WILL INCREASE WINDS IN RESPONSE TO TIGHTENING GRAD AND CROSSING S/WV WED AFTN BUT KEEP BELOW SCA. BACK TO SW BRIEFLY THU...THEN S/WV WILL PUSH SFC TROF TO THE COAST FRI AND WINDS BECOME W. SEAS IN 3-4 FT RANGE THROUGH THE WEEK. FCSTID = 33 PRELIMINARY NUMBERS... ILM 67 83 67 80 / 30 50 50 30 LBT 64 83 64 81 / 40 50 50 30 FLO 65 84 65 82 / 40 50 50 30 MYR 68 80 68 77 / 30 50 50 30 .ILM... .NC...NONE. .SC...NONE. CRM/JAQ
Hazardous weather outlook, May 25, 11:07 AM EDT, 5 hours before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-251700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1107 AM EDT SUN MAY 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. WITH A WARM AND UNSTABLE AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL. THERE IS A MODERATE RIP CURRENT RISK ALONG ALL EAST FACING BEACHES TODAY. A RIVER FLOOD WARNING IS IN EFFECT FOR THE GREAT PEE DEE AT PEE DEE WHERE MODERATE FLOODING IS FORECAST...AND FOR THE CAPE FEAR AT ELIZABETHTOWN WHERE MINOR FLOODING IS FORECAST. SEE THE LATEST FLOOD STATEMENT ISSUED BY THIS OFFICE FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY NIGHT. SOME OF THE STORMS COULD PRODUCE STRONG GUSTY WINDS...DANGEROUS CLOUD-TO-GROUND LIGHTNING...AND HEAVY RAINFALL. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING. JAQ
In the hours before
Special weather statement, May 25, 10:49 AM EDT, 5 hours 18 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-252100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1049 AM EDT SUN MAY 25 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING ACROSS SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. WITH A WARM AND UNSTABLE AIRMASS IN PLACE...THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY FREQUENT LIGHTNING STRIKES AND HEAVY RAINFALL. ANYONE WITH OUTDOOR PLANS THIS AFTERNOON AND THIS EVENING SHOULD KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM JAQ
Special weather statement, May 25, 1:14 PM EDT, 2 hours 53 minutes before
SCZ017-251800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 114 PM EDT SUN MAY 25 2003 ...STRONG THUNDERSTORM OVER EASTERN MARLBORO COUNTY... AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM NEAR BLENHEIM...OR 9 MILES SOUTH OF BENNETTSVILLE....MOVING EAST AT 20 MPH. OTHER CITIES IN THE PATH OF THIS STORM INCLUDE CLIO AND DUNBAR. THIS STORM CONTAINS FREQUENT CLOUD-TO-GROUND LIGHTNING STRIKES AND IS LIKELY PRODUCING SMALL HAIL AND WIND GUSTS UP TO 30 MPH. RADAR IS ALSO INDICATING HEAVY RAINFALL WITH THIS THUNDERSTORM... WITH RAIN RATES IN EXCESS OF ONE HALF INCH PER HOUR. THIS MUCH RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND MAY LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JAQ
Local storm report, May 25, 2:27 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM 2 NW FAIRMONT NC 0.75 IN HAIL
05/25/03 ROBESON
43Local storm report, May 25, 2:27 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME OF EVENT
NATIONAL WEATHER SERVICE WILMINGTON NC
0227 PM EDT SUN MAY 25 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM 2 NW FAIRMONT NC 0.75 IN HAIL
05/25/03 ROBESON
43/JAQThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 1:36 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 54 min |
| May 25, 2:34 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 41 min |
| May 25, 2:44 PM EDT | Severe Thunderstorm Warning | ILM | Bladen | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.